Wednesday, 10 June 2015
Chemo Brain and Chemo Skin
So here I am - conquered first third of chemotherapy! That means I've just recovered from second round and there are four more to come.
When I went through the very comprehensive list of possible side effects I thought to myself: "Surely you don't get all of them." Well...I think apart from being sick (vomiting) I actually do get pretty much all of them and a few more that weren't on the list as well. Yet at the end I do recover and that makes it bearable.
Chemo brain is the one that is easiest to joke about. I have an impression I got it even before my chemo started. For some strange reason all through April I kept forgetting things and made a few absurd mistakes to the point I become worried. My friend was consoling me that it's because of stress and I think she was right. Two months of waiting for chemo was quite difficult at the times. Well now I don't mind making silly things - I have a REALLY good excuse:
This is the best example of my chemo brain in action. It happened on the day of my first treatment. Apart from all medicines pumped into my body in hospital I was given an overwhelming amount of various medicines to take home. Among them there were injections that are supposed to boost up my white blood cells level and they have to be stored in the fridge. All the way home I kept reminding myself to put them into the fridge first thing but when I got back I was desperate for toilet and I think I peed the idea out. After supper I went straight to bed and only found those injections still sitting in my bag next morning. So I phoned the helpline to see what to do and I did have to pick up the new lot. A bit embarrassing... I didn't trust myself with all the complicated regime of taking all those goodies so my friend ex-nurse draw me a little chart of what to take when. "For I am a bear of very little (chemo) brain..."
General idea of chemo is usually connected with vomiting. That's what you get in every cancer-movie: people with their heads in the toilet. As I mentioned earlier that is probably the only side effect I don't get. It's partly because of sophisticated anti-sickness medicines and partly because I'm just not at all prone to sickness. It doesn't mean though that the other aspects of digesting aren't affected. My stomach is not at all happy and I struggle between constipation (caused by steroids) and diarrhea (caused by chemo). The most strange thing is the loss of appetite. Now that is for me a total novelty. I love my food and I do eat a lot to make up for heat losses and protein losses due to shedding of my skin. In fact most of my life I strive for self-control when it comes to food but after chemo if feels as if my food receptors have been switched off. It's the art of finding food I can tolerate.
I find the painful tissue in my mouth one of the most unpleasant things after chemo. It may sound like only a small thing but it actually effects my appetite quite a lot. The other thing that nobody told me about before is that I will get not only painful mouth but ...eh... painful and unfortunately bleeding back passage too. Oh well...
I don't mind tiredness too much, it's just the way my body makes me to slow down and rest. I think I'm very fortunate to be able to rest as much as I need. Or as much as my back allows me. My back decided to rebel against me being in bed for too long.
It might sound funny in my case but I'm proud to announce that chemo works and all fast multiplying cells are really dying because during second week after first chemo I lost the little of my own hair I had. My nails haven't been affected so far and unless I'm really, REALLY unwell I still keep painting them pretty .
Most of all I was wondering how will my skin react to chemo. To begin with it was holding up very well - while I was on steroids. But unfortunately when I stopped taking them it went all wrong up to a quite painful stage and that's for me unusual. Whatever my skin looks like I feel very blessed because as long as I look after myself it doesn't hurt, doesn't crack open, doesn't get infections. When I spoke to my oncologist I actually suggested that I don't think it was caused by chemo, but more likely by coming on and off high doses of steroids so the whole plan of taking them was changed to come off them gradually and I was given a steroid cream to use locally if skin gets worse. That made a big difference so after second treatment I didn't get such a bad reaction like before.
There are another ways I feel blessed right now. Many friends of mine and friends of the place I live in keep thinking and/or praying for me, even those who stayed with us in the past just for some time. This is the top get well soon card drawn by a friend of mine who's a professional artist given to me when was at my lowest point after the first treatment.